Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 166, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 15, 2022, 7:30 PM CDT for Mobile County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2022, 7:30 PM CDT (00:30 UTC)
- Expired
- May 15, 2022, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mobile County, AL
The radar
The Mobile radar (KMOB), 18 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:40 PM CDT | HAIL 1 | 1 Ssw I65 And Airport B, AL | QUARTER SIZED HAIL REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2765 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608
WUUS54 KMOB 160030
SVRMOB
ALC097-160115-
/O.NEW.KMOB.SV.W.0166.220516T0030Z-220516T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
730 PM CDT Sun May 15 2022
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Central Mobile County in southwestern Alabama...
* Until 815 PM CDT.
* At 730 PM CDT, a severe thunderstorm was located over Midtown
Mobile, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner,
Theodore and I10 And I65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3047 8829 3076 8818 3074 8804 3073 8801
3072 8801 3071 8800 3073 8799 3073 8798
3072 8798 3071 8799 3071 8798 3068 8800
3070 8798 3042 8799
TIME...MOT...LOC 0030Z 009DEG 11KT 3068 8810
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
668
WWUS54 KMOB 160057
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
757 PM CDT Sun May 15 2022
ALC097-160115-
/O.CON.KMOB.SV.W.0166.000000T0000Z-220516T0115Z/
Mobile AL-
757 PM CDT Sun May 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL MOBILE COUNTY...
At 757 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Theodore to 3 miles west of Midtown
Mobile, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore and I10 And I65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3047 8829 3074 8818 3056 8798 3042 8799
TIME...MOT...LOC 0057Z 044DEG 10KT 3053 8806 3068 8818
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$730
WWUS54 KMOB 160107
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
807 PM CDT Sun May 15 2022
ALC097-160116-
/O.EXP.KMOB.SV.W.0166.000000T0000Z-220516T0115Z/
Mobile AL-
807 PM CDT Sun May 15 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOBILE COUNTY
WILL EXPIRE AT 815 PM CDT...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire. However
gusty winds are still possible with these thunderstorms, and a
Special Weather Statement will soon be issued for the potential
of wind gusts around 40 mph and small hail.
Remember, a Severe Thunderstorm Warning still remains in effect for
West central Mobile County until 845 pm CDT.
LAT...LON 3047 8829 3074 8818 3056 8798 3042 8799
TIME...MOT...LOC 0106Z 009DEG 11KT 3050 8806 3065 8818
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:39 PM CDT, 51 minutes earlier.
Area forecast discussion, May 15, 6:39 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Mobile AL 639 PM CDT Sun May 15 2022 .AVIATION... 00Z issuance...VFR conditions will generally prevail through the period. Showers and thunderstorms will continue to develop through the evening, with the possibility of a stronger complex pushing through in the late evening hours. Temporary reductions in visibility and ceilings are expected in heavier activity. Storms will subside during the early morning hours and winds will become light and variable. Showers and storms will be possible again on Monday afternoon as another sea breeze boundary develops and pushes inland. /96 && .PREV DISCUSSION... /issued 355 PM CDT Sun May 15 2022/ NEAR TERM UPDATE /Now Through Monday/...Mid to upper level troughing persists across the region today before shifting slightly east going into Monday. Once again we will see afternoon and evening showers and thunderstorms popping off along the seabreeze boundary as it moves inland this afternoon and evening, likely lingering into the late evening hours. Shear remains modest in the 20 to 25kt range, perhaps locally enhanced to nearer 30kts in association with the seabreeze boundary. CAPE will be in the 2,000 to 2,500j/kg range with DCAPE values of 800 to 1,100j/kg. Any showers and storms that develop today once again will have the chance to become strong to severe sporting large hail and damaging wind gusts in any of the more robust convection. This is particularly true in any cases where storm mergers are involved. Temperatures are topping out in the upper 80's to lower 90's today with temperatures falling into the middle to upper 60's tonight. Heading into Monday our trough shifts east some and transient shortwave ridging moves overhead in the mid to upper levels. This should help induce some subsidence over the area and help keep convective coverage more limited across the area during the afternoon hours. Once again though can't rule out an isolated shower or thunderstorm owing to daytime heating or the seabreeze boundary. High temperatures will likely reach the lower 90's for most locations. As has been the case the past couple days, monitoring how convection evolves upstream across MO/AR this afternoon for a complex of thunderstorms that develops and moves quickly southeast. This should begin to fizzle out as it moves across northern MS into AL after sunset given loss of daytime heating and subsequently SBCAPE. Will continue to watch as forecast guidance often has a difficult time in these regimes diagnosing the evolution of these convective complexes even with a 12 to 24 hour lead time. A low risk of rip currents remains in place through Monday. MM/25 SHORT TERM /Monday night Through Wednesday night/...Monday night and Tuesday, an upper trough over the Southeast gets sheared as it shifts east as an upper level shortwave trough over the Great Lakes moves off and an upper ridge along the lee side of the Rockies pushes east over the Plains. A weak surface cold front moves south across the Southeast states through Tuesday night. On Monday evening lingering convection should end by midnight, with a few showers or storms persisting over the adjacent Gulf waters overnight. On Tuesday, with the front moving through and with PWAT's still generally around 1.0-1.2 inches, will probably see some isolated to scattered convection over portions of the forecast area, but the upper ridge building in from the west may help to limit this somewhat. The front drops just offshore by late Tuesday night and remains to our south through Wednesday night, with ridging surface and aloft building over our area. Expect dry conditions for the end of the short term period and already warm to hot temperatures becoming even moreso by Wednesday. Lows Monday and Tuesday nights range from the low to mid over inland areas and upper 60s to near 70 along the coast. A little warmer Wednesday night with lows mainly in the upper 60s inland and low to mid 70s at the coast. Highs on Tuesday around 90 to low 90s inland and mid to upper 80s at the coast, a little warmer on Wednesday highs with in the low to mid 90s inland but still mid to upper 80s along the coast. /12 EXTENDED TERM /Thursday Through Sunday/...General weak ridging continues over the forecast area through Friday with little to no rain expected through that time frame. Ridging begins to break down from west to east over the weekend as as surface cold front and weak upper trough moves toward and then over the region Saturday and Sunday. Moisture gradually increases as the system approaches from the west, and at least scattered coverages of mainly afternoon showers and storms will return for both Saturday and Sunday. Guidance continues to advertise temperatures well above seasonal norms through the extended period, with lows generally in the upper 60s to low 70s and highs in the mid 80s along the coast, with lower to mid 90s inland. /12 MARINE...A diurnal wind pattern remains in place through Tuesday with sea breeze winds increasing near the coast and over area bays during the day and a land breeze at night. This diurnal wind pattern will be augmented by any convective complexes that move across coastal waters through Monday night with temporary offshore surges with storms. A light to moderate southwesterly flow will become established by the middle to latter portions of the upcoming week. Seas remain around 1 foot through Monday, increasing to 1 to 2 feet by Tuesday. MM/25 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, May 15, 6:19 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
619 PM CDT Sun May 15 2022
ALZ261-262-264-160000-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
619 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of east central Mobile
and west central Baldwin Counties through 700 PM CDT...
At 619 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles east of Creola, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Satsuma and Creola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3074 8800 3076 8798 3079 8799 3080 8803
3088 8808 3097 8791 3079 8771 3069 8791
3071 8791 3068 8792 3072 8794 3075 8793
3075 8795 3068 8793 3069 8794 3067 8795
TIME...MOT...LOC 2319Z 327DEG 10KT 3087 8796
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 15, 6:24 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
624 PM CDT Sun May 15 2022
ALZ261-160015-
Mobile Inland AL-
624 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northern Mobile
County through 715 PM CDT...
At 623 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Gulfcrest, or 8 miles south of Citronelle,
moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Citronelle, Creola, Chunchula, Gulfcrest and Axis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3104 8842 3115 8819 3114 8815 3092 8796
3079 8819 3079 8825
TIME...MOT...LOC 2323Z 319DEG 6KT 3097 8821
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 15, 7:03 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
703 PM CDT Sun May 15 2022
ALZ264-266-160045-
Baldwin Coastal AL-Baldwin Central AL-
703 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of south central
Baldwin County through 745 PM CDT...
At 702 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bon Secour, or 4 miles south of Foley,
moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Foley, Orange Beach and Bon Secour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3024 8795 3025 8779 3030 8773 3029 8776
3035 8782 3045 8771 3035 8754 3031 8758
3035 8757 3033 8759 3036 8760 3036 8761
3032 8759 3030 8762 3030 8757 3027 8759
3024 8782 3024 8776 3023 8780
TIME...MOT...LOC 0002Z 035DEG 10KT 3035 8768
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 15, 7:06 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
706 PM CDT Sun May 15 2022
ALZ051-160045-
Choctaw AL-
706 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northwestern Choctaw
County through 745 PM CDT...
At 706 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Snell, or 13 miles south of
Cuba, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butler and Lisman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3231 8829 3207 8817 3200 8846 3231 8842
TIME...MOT...LOC 0006Z 344DEG 10KT 3225 8840
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 15, 7:12 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
712 PM CDT Sun May 15 2022
ALZ263-264-266-160100-
Baldwin Coastal AL-Baldwin Central AL-Mobile Central AL-
712 PM CDT Sun May 15 2022
...Strong thunderstorms will impact portions of central Mobile and
southwestern Baldwin Counties through 800 PM CDT...
At 712 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Downtown Mobile to 4
miles northwest of Magnolia Springs. Movement was south at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Daphne, Fairhope,
Chickasaw, Point Clear, I65 And I165 and I10 And I65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3036 8784 3039 8781 3041 8782 3042 8783
3038 8784 3039 8785 3041 8791 3048 8794
3055 8790 3065 8792 3064 8793 3062 8805
3057 8809 3052 8809 3057 8817 3080 8814
3080 8811 3068 8793 3060 8775 3033 8781
TIME...MOT...LOC 0012Z 355DEG 7KT 3069 8808 3045 8782
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 15, 7:14 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
714 PM CDT Sun May 15 2022
ALZ051-053-160100-
Clarke AL-Choctaw AL-
714 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern Choctaw
and northwestern Clarke Counties through 800 PM CDT...
At 714 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Toxey, or 13 miles southwest of Butler,
moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coffeeville, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3191 8796 3171 8809 3170 8809 3170 8816
3187 8847 3188 8847 3206 8838
TIME...MOT...LOC 0014Z 297DEG 15KT 3193 8834
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:03 PM CDT | Special Marine Warning | MOB | 87 min | |
| May 15, 7:03 PM CDT | Special Weather Statement | MOB | Baldwin | 42 min |
| May 15, 7:06 PM CDT | Special Weather Statement | MOB | Choctaw | 39 min |
| May 15, 7:12 PM CDT | Special Weather Statement | MOB | Baldwin | 48 min |
| May 15, 7:14 PM CDT | Special Weather Statement | MOB | Choctaw | 46 min |
| May 15, 7:24 PM CDT | Special Marine Warning | MOB | 96 min | |
| May 15, 7:40 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke | 33 min |
| May 15, 7:46 PM CDT | Special Weather Statement | MOB | Choctaw | 44 min |
| May 15, 7:53 PM CDT | Special Weather Statement | MOB | Mobile | 52 min |
| May 15, 8:00 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 45 min |
| May 15, 8:10 PM CDT | Special Weather Statement | MOB | Mobile | 35 min |
| May 15, 8:27 PM CDT | Special Weather Statement | MOB | Mobile | 48 min |
| May 15, 8:43 PM CDT | Special Marine Warning | MOB | 92 min | |
| May 15, 9:04 PM CDT | Special Marine Warning | MOB | 86 min | |
| May 15, 9:58 PM CDT | Special Weather Statement | MOB | Washington | 47 min |
| May 15, 10:15 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 45 min |
| May 15, 10:39 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 14 min |
| May 15, 11:10 PM CDT | Special Marine Warning | MOB | 65 min | |
| May 15, 11:10 PM CDT | Special Weather Statement | MOB | Baldwin | 50 min |
| May 16, 12:05 AM CDT | Special Marine Warning | MOB | 85 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.